Maine, 2012

Hail in Maine, August 31, 2012

August 31, 2012 · NWS GYX · 4 events in 3 counties and zones

Thunderstorm activity ahead of an approaching cold front became severe as upper dynamics enhanced these storms as they moved into Maine. 25 to 1 inch in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorm activity ahead of an approaching cold front became severe as upper dynamics enhanced these storms as they moved into Maine. Hail was the main feature of these storms, ranging from a .25 to 1 inch in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 31, 4:42 PM EST, 33 minutes earlier.

Area forecast discussion, Aug 31, 4:42 PM EST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT FRI AUG 31 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH OFFSHORE THIS EVENING. HIGH PRESSURE WILL
BUILD IN FROM THE NORTHWEST TONIGHT AND SATURDAY AND WILL SHIFT
OFFSHORE ON SUNDAY. HIGH PRESSURE WILL REMAIN ANCHORED OFF THE
COAST MONDAY. A COLD FRONT WILL APPROACH FROM THE WEST MONDAY
NIGHT AND WILL PUSH EAST THROUGH NEW ENGLAND WITH THE REMAINS OF
ISAAC ON TUESDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN
FROM THE WEST ON WEDNESDAY AND WILL HOLD OVER THE AREA ON
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ISSUED AN UPDATE TO ADJUST HOURLY DEW POINTS AND TEMPERATURES
WHICH ARE LOWER SINCE TODAYS MAX WAS LOWER THAN FORECAST. ALSO
INCLUDED FOG FOR THE OVERNIGHT PERIODS AND ADJUSTED POPS AROUND
WHERE IT IS CURRENTLY RAINING. WILL BE UPDATING OFTEN AS STORM
MOTIONS ARE VERY FAST. SO FAR A COUPLE WARNINGS HAVE BEEN ISSUED
AS A CLUSTER OF STORMS MOVE QUICKLY OUT OF VERMONT. THESE STORMS
WILL RUN OUT OF INSTABILITY AS THEY REACH THE COAST BUT WILL POSE
A SEVERE WIND AND HAIL THREAT ACROSS NH AND MAINE UNTIL THEN.

&&

FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION TONIGHT. POTENTIAL
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING REMAINS
SOMEWHAT AMBIGUOUS. THE PERSISTENT CLOUD COVER TODAY HAS CERTAINLY
HAMPERED INSTABILITY BUT WITH BETTER DYNAMICS MOVING INTO THE AREA
AHEAD OF THE COLD FRONT...POTENTIAL STILL EXISTS. WE ARE ALREADY
PAST THE TIME OF PEAK HEATING THOUGH...AND THAT WILL ALSO SERVE TO
DIMINISH THE POSSIBILITY OF THUNDERSTORM ACTIVITY. HOWEVER...IF
STORMS DO DEVELOP THERE IS A DECENT CHANCE THAT THEY COULD PRODUCE
DAMAGING WINDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
ONCE THE FRONTAL BOUNDARY CLEARS THE COAST LATER TONIGHT...HIGH
PRESSURE WILL BUILD OVER THE REGION WITH COOLER AND DRIER
CONDITIONS FOR THE WEEKEND. THE HOLIDAY WEEKEND LOOKS GREAT FOR
OUTDOOR ACTIVITIES IN NORTHERN MAINE WITH HIGH TEMPERATURES
CLIMBING INTO THE 70S EACH DAY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SURFACE HIGH PRESSURE WILL REMAIN OVER AND JUST EAST OF THE
FORECAST AREA ON SUNDAY. HOWEVER...MODELS BEGINNING TO PICK UP ON
DIGGING TROUGH IN A NW FLOW FROM CANADA. THE WRF IS PARTICULARLY
AGGRESSIVE WITH THIS SHORT WAVE...ALLOWING FOR CLOUDS TO DEVELOP
WITHIN A DEEP...BLUE SKY DURING THE DAY SUNDAY. BRIEF SHOWERS MAY
OCCUR...MAINLY OVER NORTHERN AND CENTRAL SECTIONS...BUT THE POPS
REMAIN RELATIVELY LOW FOR THIS EVENT.

HIGH CLOUDS WILL STREAK ACROSS THE FORECAST AREA ON MONDAY AS THE
SURFACE RIDGE SLIPS OFFSHORE AND STRONG WAA (ALOFT) BEGINS TO OUR
WEST. THIS MAY THEN LEAD TO THE PASSING OF THE REMAINS OF ISAAC
TUESDAY THROUGH WEDNESDAY MORNING. SHOWERS ARE LIKELY ACROSS THE
REGION WITH THE POSSIBILITY OF A TSTM.

A DIGGING UPPER LEVEL TROUGH OVER HUDSON'S BAY WILL CONTINUE TO
BRING THE THREAT OF A SHOWER TO MAINE/NEW HAMPSHIRE THURSDAY INTO
FRIDAY AS THE OVERALL PATTERN BECOMES MORE ACTIVE WITH TIME.

THE APPROACH OF LONG PERIOD SWELLS FROM AN ACTIVE TROPICAL
ATLANTIC MAY CAUSE SOME STRONG RIP CURRENTS BY THE MID TO LATE
WEEK PERIOD NEXT WEEK.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...VFR CONDITIONS WILL DOMINATE FOR THE SHORT TERM
PERIOD. PATCH VALLEY FOG MAY PRODUCE SOME IFR/LIFR CONDITIONS AT
FAVORED VALLEY LOCATIONS TONIGHT BUT SHOULD BURN OFF QUICKLY
TOMORROW MORNING.

LONG TERM...CONDITIONS MAINLY VFR THROUGH MONDAY...ALBEIT THERE
WILL BE BRIEF PERIODS OF MVFR IN ANY MIDDAY PASSING SHOWERS ON
SUNDAY. BY TUESDAY OF NEXT...CONDITIONS WILL DETERIORATE WITH A COLD
FRONT AND THE REMAINS OF ISAAC SWEEPING THROUGH THE REGION.

&&

.MARINE...
SHORT TERM...WINDS OVER THE WATERS JUST STRONG ENOUGH THIS
AFTERNOON TO WARRANT KEEPING THE SCA UP A LITTLE LONGER.
OTHERWISE...NO FLAGS EXPECTED OVER THE WEEKEND.

LONG TERM...CONDITIONS OVER THE COASTAL WATERS WILL REMAIN
RELATIVELY QUIET THROUGH TUESDAY. THEREAFTER...LONG PERIOD SWELLS
FROM TROPICAL SYSTEMS IN THE ATLANTIC WILL LIKELY BEGIN TO
INFLUENCE OUR COASTAL WATERS. SCAS WILL LIKELY BE REQUIRED DURING
THE MIDWEEK PERIOD FOR THESE SWELLS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ150-152-
     154.

&&

UPDATE...HANES
Hazardous weather outlook, Aug 31, 4:53 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
553 PM EDT FRI AUG 31 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-012200-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
553 PM EDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

A FEW ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS NEW HAMPSHIRE AND MAINE. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-012200-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
553 PM EDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 4:06 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
506 PM EDT FRI AUG 31 2012

MEZ007-012-NHZ002-312130-
NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
506 PM EDT FRI AUG 31 2012

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 530 PM EDT...

AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF JEFFERSON...OR ABOUT 9
MILES SOUTHEAST OF LANCASTER...MOVING EAST AT 65 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND YORK POND...JEFFERSON...
RANDOLPH...SHELBURNE...BERLIN...MOOSE BROOK STATE PARK...GORHAM...
GILEAD...STONEHAM AND BETHEL THROUGH 530 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4455 7145 4438 7065 4413 7080 4419 7101
      4429 7102 4428 7104 4424 7105 4423 7115
      4436 7155

KIMBLE

The radar

The Portland,ME radar (KGYX), 14 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Androscoggin

When
August 31, 5:15 PM EST to 5:19 PM EST
Where
Androscoggin County, 0.69 mi S of Durham
Measured
0.88 in hail
Reported by
Public
Coordinates
43.970, -70.120

A thunderstorm produced 0.88 inch hail in Durham.

Hail, Sagadahoc

When
August 31, 5:20 PM EST to 5:25 PM EST
Where
Sagadahoc County, 0.85 mi NW of Topsham
Measured
0.75 in hail
Reported by
Public
Coordinates
43.930, -69.980

A thunderstorm produced 0.75 inch hail in Topsham.

Hail, Cumberland

When
August 31, 5:22 PM EST to 5:26 PM EST
Where
Cumberland County, 0.69 mi N of Brunswick
Measured
0.88 in hail
Reported by
Public
Coordinates
43.910, -69.970

A thunderstorm produced 0.88 inch hail in Brunswick.

Hail, Sagadahoc

When
August 31, 5:25 PM EST to 5:29 PM EST
Where
Sagadahoc County, 0.85 mi NW of Topsham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.930, -69.980

A severe thunderstorm produced 1 inch hail in Topsham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409740, 409741, 409744, 409746.